Alert archive / Maryland / Flash Flood Warnings in 2014
Flash Flood Warning 49, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Oct 21, 2014, 7:38 PM EDT for Baltimore County, City of Baltimore, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2014, 7:38 PM EDT (23:38 UTC)
- Expired
- Oct 21, 2014, 10:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Baltimore County, MD, City of Baltimore, MD
The radar
The Sterling radar (KLWX), 78 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
848
WGUS51 KLWX 212338
FFWLWX
MDC005-510-220245-
/O.NEW.KLWX.FF.W.0049.141021T2338Z-141022T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 PM EDT TUE OCT 21 2014
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL BALTIMORE COUNTY IN NORTHERN MARYLAND...
BALTIMORE CITY IN NORTHERN MARYLAND...
* UNTIL 1045 PM EDT
* AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR
ESTIMATES THAT UP TO 2 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS
PORTIONS OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 1
INCH CAN BE EXPECTED.
* SOME LOCATIONS THAT ARE AFFECTED BY THE HEAVY RAIN INCLUDE
ARBUTUS...CATONSVILLE...FELLS POINT...WOODLAWN...BALTIMORE INNER
HARBOR...BEECHFIELD...BOLTON HILL...CAMDEN YARDS...CANTON...GWYNNS
FALLS...DRUID HILLS PARK...HOWARD PARK...JOHN HOPKINS UNIVERSITY...
LOCUST POINT...M AND T STADIUM...UNION SQUARE AND BALTIMORE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS...
UNDERPASSES AND OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3922 7660 3924 7662 3922 7663 3923 7667
3921 7670 3923 7673 3930 7677 3937 7667
3924 7651
$$
BJL2 follow-up statements
170
WGUS71 KLWX 220047
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
847 PM EDT TUE OCT 21 2014
MDC005-510-220245-
/O.CON.KLWX.FF.W.0049.000000T0000Z-141022T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALTIMORE MD-BALTIMORE CITY MD-
847 PM EDT TUE OCT 21 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
BALTIMORE CITY AND SOUTH CENTRAL BALTIMORE COUNTIES...
AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR ESTIMATES THAT
UP TO 2 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS PORTIONS OF THE
WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH CAN BE
EXPECTED. THERE HAVE ALSO BEEN REPORTS OF HIGH WATER ALONG WEST
PATAPSCO AVENUE AND SOUTH HANOVER STREET.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARBUTUS...
CATONSVILLE...FELLS POINT...WOODLAWN...BALTIMORE INNER HARBOR...
BEECHFIELD...BOLTON HILL...CAMDEN YARDS...CANTON...GWYNNS FALLS...
DRUID HILLS PARK...HOWARD PARK...JOHN HOPKINS UNIVERSITY...LOCUST
POINT...M AND T STADIUM...TURNERS STATION...UNION SQUARE AND
BALTIMORE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS...
UNDERPASSES AND OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3922 7660 3924 7662 3922 7663 3923 7667
3921 7670 3923 7673 3930 7677 3937 7667
3924 7651
$$
BJL770
WGUS71 KLWX 220156
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
956 PM EDT TUE OCT 21 2014
MDC005-510-220205-
/O.CAN.KLWX.FF.W.0049.000000T0000Z-141022T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALTIMORE MD-BALTIMORE CITY MD-
956 PM EDT TUE OCT 21 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BALTIMORE CITY AND
SOUTH CENTRAL BALTIMORE COUNTIES...
THE HEAVIEST RAIN HAS DIMINISHED...THEREFORE THE FLASH FLOOD WARNING
HAS BEEN CANCELLED. LIGHT TO MODERATE RAIN IS EXPECTED TONIGHT WITH
ADDITIONAL RAINFALL AMOUNTS AROUND ONE QUARTER TO ONE HALF INCH
EXPECTED.
LAT...LON 3922 7660 3924 7662 3922 7663 3923 7667
3921 7670 3923 7673 3930 7677 3937 7667
3924 7651
$$
BJLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 6:16 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Oct 21, 6:16 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
616 PM EDT TUE OCT 21 2014
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC REGION THIS
EVENING. LOW PRESSURE WILL PERSIST ALONG THE COAST THROUGH THURSDAY.
HIGH PRESSURE WILL RETURN FOR THE END OF THE WORKWEEK AND INTO THE
WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
UPDATE...PRESSURE SURGE MOVING ACROSS THE MID-ATLANTIC AND TOWARDS
THE WATERS LATE THIS AFTERNOON. SEE MARINE SECTION.
DEVELOPING SURFACE LOW PRESSURE WILL MOVE THROUGH THE REGION LATE
THIS AFTERNOON AND EVENING...THEN OFFSHORE OVERNIGHT. BROAD CLOSED
UPPER LOW OVER THE LOWER GREAT LAKES WILL ALSO DROP INTO THE MID-
ATLANTIC REGION BY THIS EVENING...AND BECOME BETTER ORGANIZED AS
IT MOVES INTO THE TIDEWATER REGION OVERNIGHT.
COMBINATION OF COOL AIR ALOFT...AN APPROACHING COLD FRONT AND
MARGINAL SURFACE INSTABILITY IS PRODUCING SCATTERED RAIN AND
SHOWERS OVER THE SHENANDOAH VALLEY...POTOMAC HIGHLANDS AND
UPSTREAM ACROSS WV/PA AND OHIO LATE THIS AFTERNOON. WITH AROUND
500 J/KG OF SBCAPE...WILL HAVE ENOUGH INSTABILITY FOR SOME
ISOLATED HEAVIER SHOWERS AND PERHAPS A FEW THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. AFTERNOON HIGH TEMPS ARE PRIMARILY IN THE
60S...WITH A FEW 70S NOTED IN THE VA PIEDMONT. COOLER TEMPS OVER
THE MOUNTAINS WHERE CLOUD COVER AND RAIN IS KEEPING TEMPS IN THE
UPPER 50S.
RAIN WILL CONTINUE OVERNIGHT AS THE SURFACE AND UPPER LOWS MOVE
JUST TO THE EAST AND SOUTHEAST OF THE FORECAST AREA. BASIN WIDE
RAIN AMOUNTS WILL LIKELY BE A QUARTER OF AN INCH OR LESS
OVERNIGHT...BUT SOME LOCAL AREAS MAY SEE HIGHER AMOUNTS WITH
LOCALIZED PERIODS OF MORE MODERATE RAINFALL. STEADY BREEZE AROUND
5-10KT FROM THE NW CONTINUES AS THE PRESSURE GRADIENT AROUND THE
BACK SIDE OF THE SURFACE LOW INCREASES. LOWS TONIGHT RANGE FROM
THE LOW 40S IN THE HIGHLANDS TO THE LOW 50S ALONG AND EAST OF
I-95.
&&
.SHORT TERM /WEDNESDAY NIGHT/...
SURFACE LOW PRESSURE MOVES OFFSHORE AND BEGINS TO STRENGTHEN AS IT
REACHES THE GULF STREAM. WINDS STRENGTHEN TO AROUND 15-20 MPH WITH
HIGHER GUSTS AS THE PRESSURE GRADIENT BETWEEN THE STRENGTHENING
LOW AND HIGH PRESSURE OVER THE OHIO VALLEY. WRAPAROUND RAINFALL
LIKELY AT TIMES OVER EASTERN MD AND PORTIONS OF VA. UPSLOPE RAIN
WILL DEVELOP OVER THE POTOMAC HIGHLANDS AND CONTINUE WEDNESDAY
NIGHT. LOOKS LIKE OVERNIGHT TEMPS WILL FAVOR LIQUID RAIN OVER MOST
OF THE HIGHLANDS...BUT THE HIGHEST ELEVATIONS IN GRANT...PENDLETON
AND HIGHLAND MAY SEE SNOW MIXED IN. LOW TEMPS IN THE 40S ACROSS
MOST OF THE FORECAST AREA.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
BLUSTERY CONDITIONS WILL CONTINUE INTO THE DAY THURSDAY AS SURFACE
LOW PRESSURE SLOWLY SLIDES UP THE NEW ENGLAND COAST. DOWNSLOPING OF
NORTHEASTERLY WINDS WILL ELIMINATE POPS LOCALLY DURING THE DAY
THURSDAY EVERYWHERE EXCEPT THE POTOMAC HIGHLANDS...WHERE UPSLOPE
RAIN IS POSSIBLE...AND THE FAR NORTHEASTERN PORTION OF THE CWA ALONG
THE CHESAPEAKE BAY.
HIGH PRESSURE WILL BEGIN TO FILL IN THURSDAY NIGHT AND WINDS WILL BE
WEAKER FRIDAY. THE REST OF THE LONG TERM PERIOD WILL SEE QUIET/DRY
WEATHER AS BROAD SURFACE HIGH PRESSURE MOVES OVERHEAD AND UPPER
LEVEL RIDGING KEEPS PLENTY OF SUNSHINE ACROSS THE AREA. EXPECT TEMPS
THIS WEEKEND TO BE RIGHT AROUND NORMAL...WITH HIGHS MOSTLY IN THE
MID-60S...AND TEMPS EARLY NEXT WEEK TO BE JUST A FEW DEGREES ABOVE
NORMAL.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
SCATTERED AREAS OF RAIN ARE DEVELOPING TO THE WEST...AND WILL MOVE
INTO THE WASHINGTON/BALTIMORE TERMINALS BY THIS EVENING. PERIODS
OF MVFR VSBYS LIKELY WITH RAIN. CIGS LOWER TO MVFR TONIGHT.
PERIODS OF IFR PSBL AS WELL AS LOW PRESSURE MOVES ACROSS THE
REGION BRINGING ADDITIONAL RAINFALL. LIGHT WESTERLY WINDS THIS
AFTN AND EVENING...BECG NW AND INCREASING TO AROUND 10KT
OVERNIGHT. LOWER CIGS EXPECTED TO PERSIST WEDNESDAY...AND PERIODIC
RAINFALL WILL BE POSSIBLE. GUSTY NW WINDS EXPECTED...UP TO 20-25KT
BY THE AFTERNOON.
THU...VFR. NW WINDS GUSTING TO 20-25KT.
FRI...VFR. NW WINDS AROUND 1OKT.
CONFIDENCE IS LOW IN THE OCCURRENCE OF AVIATION HAZARDS OVER THE
WEEKEND AS HIGH PRESSURE BUILDS IN.
CLDY WED NGT BUT CIGS XPCTD TO BE VFR. BRZY NW WINDS XPCTD WED NGT
AND THU. VFR/NO PROBS FRI AND SAT.
&&
.MARINE...
UPDATE...PRESSURE SURGE HEADING TOWARDS THE WATERS AS A COLD FRONT
MOVES THROUGH THE I-95 CORRIDOR. NW WINDS BEHIND THE FRONT HAVE RESULTED
IN GUSTS AROUND 20KTS. A TIGHT PRESSURE GRADIENT WILL MOVE INTO
THE REGION TONIGHT. A SCA IS NOW IN EFFECT FOR THE WATERS.
PREVIOUS DISCUSSION...
RAIN WILL MOVE INTO THE WATERS LATE THIS AFTERNOON AND
EVENING...WITH POTENTIAL FOR A FEW THUNDERSTORMS. WINDS BECOME
N-NW AND INCREASE OVERNIGHT...WITH SCA GUSTS LIKELY BY EARLY
WEDNESDAY MORNING. POTENTIAL CONTINUES FOR GALES WEDNESDAY NIGHT
AS LOW PRESSURE STRENGTHENS OFF THE NJ/DELMARVA SHORE. MODEL
FORECASTS ARE MARGINAL FOR GALES...SO FOR NOW OPTED TO EXTEND SCA
THROUGH WEDNESDAY NIGHT WITH GUSTS LIKELY TO REACH 30KT IN SOME
PARTS OF CHES BAY AT LEAST.
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED THURSDAY THROUGH FRIDAY
AND POSSIBLY INTO FRIDAY NIGHT IN GUSTY NORTHEASTERLY WINDS AS LOW
PRESSURE MOVES UP THE NORTHEAST COAST. WINDS MAY APPROACH GALE FORCE
THURSDAY AFTERNOON OVER THE WATERS...THOUGH CURRENTLY THINK THEY
WILL STAY MOSTLY IN THE MID TO UPPER 20 KNOT RANGE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 6 AM EDT
THURSDAY FOR ANZ530>534-538>543.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ535>537.
&&
UPDATE...HAS
SYNOPSIS...KS
NEAR TERM...KS
SHORT TERM...KS
LONG TERM...CEB
AVIATION...KS/CEB
MARINE...KS/CEBHazardous weather outlook, Oct 21, 5:21 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 521 PM EDT TUE OCT 21 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 221000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 521 PM EDT TUE OCT 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC THROUGH TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL THE WATERS THIS EVENING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY IS IN EFFECT FOR WEDNESDAY AND WEDNESDAY NIGHT...AND IS LIKELY TO CONTINUE THROUGH FRIDAY. GALES ARE POSSIBLE WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-221000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 521 PM EDT TUE OCT 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Flash Flood Warnings in Maryland, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.